Washington, 2017

Heavy Snow in Washington, February 3 to 6, 2017

February 3 to 6, 2017 · NWS OTX · 11 events in 2 counties and zones

A deep Pacific moisture feed became directed into eastern Washington beginning on February 3rd and continuing through February 5th. Enhancing into precipitation along a warm front, initially heavy snow was recorded over the northeastern Columbia Basin on February 4th, but turned to rain and ended on the 5th as the front moved north of the area.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A deep Pacific moisture feed became directed into eastern Washington beginning on February 3rd and continuing through February 5th. Enhancing into precipitation along a warm front, initially heavy snow was recorded over the northeastern Columbia Basin on February 4th, but turned to rain and ended on the 5th as the front moved north of the area. In the northeastern Washington mountains and valleys the warm front stalled and accumulating snow continued through February 5th before a cold front pushed the moisture feed out of the area and allowed a break in the winter weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 3, 3:56 AM PST, 4 hours 4 minutes earlier.

Area forecast discussion, Feb 3, 3:56 AM PST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
356 AM PST Fri Feb 3 2017

.SYNOPSIS...
Accumulating snow returns to the region today with a transition
over to rain from south to north over the weekend and heavy snow
at times in the mountains. Unsettled conditions with periods of
mountain snow and valley rain or snow will continue through next
week.

&&

.DISCUSSION...
Today through Saturday...Active winter weather returns with a
vengeance through the next 24 to 36 hours (and beyond) as the
satellite depicted offshore upper low approaches the region today
sending it's initial wave of moisture through the region and then
ejects inland through the forecast area tonight and
Saturday...with an extended period of upslope snow driving into
the Idaho Panhandle and northeast Washington mountains.

The first wave of precipitation will envelope the forecast area
this morning from the southwest to northeast...mainly driven by
isentropic ascent in moist southwest flow over the cold boundary
layer in-situ air mass. Just about everywhere in the basin and
valleys will experience at least a couple inches of snow today as
this initial wave passes with three to 5 inches in the mountains.
Only the lowest elevations around Lewiston will likely change
over to rain late today...after picking up some light snow
accumulations this morning.

An almost imperceptible break period this afternoon may occur in
the lee of the Cascades behind this initial wave...but conditions
will deteriorate again this evening back into steady light
accumulating snow as the remnants of the offshore upper low starts
to transit the region adding a mid level cold front to the
lifting dynamics...leading to another 1 to 3 inches across the
Columbia Basin and the valleys north and east of the basin with
higher amounts in the mountains.

On Saturday models are in good agreement in digging another upper
low out of Canada into the offshore waters. This incipient trough
is apparent on the water vapor satellite loop and lends confidence
to this eventuality...which is important because the development
of this offshore low may assist in pushing a warm front northward
on Saturday in the southwest flow ahead of it...leading to
guarded confidence that low elevation snow will change over to
largely rain or wet non-accumulating snow by Saturday afternoon
over the eastern basin and maybe penetrating some of the valleys
of the northeast Washington and north Idaho mountain zones. This
pseudo southwest orographic regime will also suppress but not
completely shut down further snow accumulation in the deep basin
and Cascades lee zones on Saturday.

Until then a slow but steady accumulation of white stuff is
virtually assured north and west of the Snake River Valley adding
up to a general 2 to 4 inches in the basin and potentially 4 to 8
inches or more in the valleys surrounding the basin. The mountains
will be hit quite hard with this system with the snow level
struggling to reach 3000 feet in the northern Panhandle and only
to around 4000 feet or so in the Blues and central Panhandle
mountains.

As such...all the currently valid Winter Weather highlights still
look good and no significant changes will be made with the early
morning update. /Fugazzi

Saturday night through Monday: Confidence remains high that this period
will feature several rounds of precipitation...however exact
precipitation type has wavered some leading to lower confidence
for the northern zones including locations along and north of Hwy
2. In the wake of Saturday's warm front, a cold front will sag
into the region and stall across the Upper Columbia Basin east
into North Idaho. North of the boundary, snow looks to be the
dominate precipitation type as advertised in 0-4km max wetbulb
profiles. South of the boundary will largely be rain below 3000
feet and locally higher near the Blue Mtns and Camas Prairie.
Weaker shortwaves ejecting from the offshore low could waver the
boundary slightly north as it approaches and south once it passes
to the east but these shifts should be minimal until late Sunday
into Monday when a deep, upper low tracks charges inland leading
to deepening cyclogenesis and potential for moderate to heavy
precipitation across the region.

If the boundary is stagnant, it is conceivable that some northern
valleys remain all snow with amounts possibly piling up over the
24-36 hour period. Those under the boundary could see a mix of
snow and rain, possibly changing several times and high
uncertainty for snow amounts while areas firmly south of the
boundary will largely be rain. It is a challenging low confidence
forecast in these regards with a high likelihood for additional
changes but given the trends this evening and changes to the
forecast snow amounts were increased for valleys along and north
of Hwy 20 with the idea that precip will only switch over to rain
briefly Sunday night. Snow levels were also lower some for the lee
of the Cascades and into the Waterville Plateau given earlier
reasoning with 0-4km max wetbulb profiles via the European which
captured the air mass well with a mixed precipitation event a few
weeks ago. It has support from the Canadian and some runs of the
NAM.

The placement of the boundary will also dictate how far north gusty
winds will occur. We are looking at generally breezy conditions
for Saturday night and Sunday then becoming windy Sunday night
into Monday with the passage of a 990mb low and strong cold front.
Timing is looking slower than previous thought with the cold
front arriving between 17-20z. With the passage of the front,
expect a sharp increase in sustained winds toward 20 mph with the
potential for gusts 30-40 mph before decreasing 20-30 mph in the
late afternoon.

Tuesday through Wednesday night: Mountain showers will linger in the
Idaho Panhandle and NE WA, Tuesday and Wednesday while the
remainder of the region receives a break in the precipitation with
cool temperatures. The drying is most pronounced on Wednesday vs
Tuesday as models indicate one last disturbance tracking through
northern Oregon possibly expanding a shield of light snow into
extreme southern WA and lower Idaho Panhandle.

Thursday onward: Medium range models continue to indicate the potential
for unsettled weather to return with a mild and wet frontal
system Thursday before a low amplitude jet sets up across the
Pacific and Wrn US. It looks to start off as snow and quickly
transition to rain from south to north but given the faster
timing, the rain may not make it all the way into the northern
valleys before precipitation shuts off. Regardless, better mixing
and westerly flow should allow the air mass to finally mix out
with snow level rising above most valley floors. /sb

&&

.AVIATION...
12Z TAFS: Two waves of steady snow will transit the region today
and tonight. A warm front will bring a 3 to 5 hour period of snow
to all TAF sites this morning at KMWH and KEAT and through the
afternoon at the eastern TAF sites. KLWS is expected to turn to
rain with mainly MVFR ceilings this afternoon. A second trailing
cold front will bring another round of snow to all TAF sites
except KLWS tonight. Periods of IFR and possibly LIFR conditions
will be common at most TAF sites during these snowy periods...with
IFR conditions under low stratus ceilings during the break
periods. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        28  26  35  33  36  31 / 100 100  90 100  90 100
Coeur d'Alene  30  26  37  33  37  31 / 100 100 100 100  90 100
Pullman        32  32  39  35  40  33 /  90 100 100  80  70  50
Lewiston       36  34  43  37  44  37 /  70 100  80  70  40  30
Colville       26  24  34  32  36  33 / 100 100  90 100  70 100
Sandpoint      27  26  34  32  36  32 / 100 100 100 100 100 100
Kellogg        29  27  34  33  36  31 / 100 100 100 100  90 100
Moses Lake     27  23  34  32  36  31 /  90  70  40  50  60  70
Wenatchee      24  22  31  28  32  30 / 100  70  30  40  70  80
Omak           26  24  32  28  33  30 /  80  70  40  60  50  90

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 7 AM this morning to 10 AM PST
     Saturday for Idaho Palouse.

     Winter Storm Warning from 10 AM this morning to 4 PM PST
     Saturday for Central Panhandle Mountains-Coeur d'Alene Area-
     Northern Panhandle.

WA...Winter Weather Advisory from 7 AM this morning to 10 AM PST
     Saturday for Okanogan Highlands-Spokane Area-Upper Columbia
     Basin-Washington Palouse.

     Winter Weather Advisory until 4 AM PST Saturday for Moses Lake
     Area-Okanogan Valley-Waterville Plateau-Wenatchee Area.

     Winter Storm Warning from 10 AM this morning to 4 PM PST
     Saturday for Northeast Mountains.

     Winter Weather Advisory until 10 AM PST Saturday for East Slopes
     Northern Cascades.

&&
Hazardous weather outlook, Feb 3, 6:00 AM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
600 AM PST FRI FEB 3 2017

IDZ026-027-WAZ031-032-041400-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
600 AM PST FRI FEB 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL DEVELOP TODAY. LIGHT ACCUMULATIONS ON ROADS MAY
CREATE SLICK DRIVING CONDITIONS THIS MORNING BEFORE SNOW CHANGES
TO RAIN BELOW 2500 FEET ELEVATION THIS AFTERNOON. MODERATE SNOW
ACCUMULATIONS ARE LIKELY ON THE CAMAS PRAIRIE AND THE BLUE
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ002-003-WAZ033>036-041-043-044-041400-
COEUR D'ALENE AREA-IDAHO PALOUSE-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
600 AM PST FRI FEB 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL BEGIN LATE THIS MORNING AND CONTINUE THROUGH
TONIGHT. LIGHT TO MODERATE ACCUMULATIONS ARE EXPECTED TODAY
THROUGH TONIGHT IN THE DEEP BASIN WITH MODERATE TO HEAVY
ACCUMULATIONS OVER THE RISING TERRAIN OF THE EASTERN BASIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL TRANSITION TO A WINTRY MIX AND THEN RAIN OVER MOST OF
THE COLUMBIA BASIN AND OKANOGAN VALLEY BY SATURDAY NIGHT OR
SUNDAY.

THE ACTIVE WEATHER PATTERN FEATURING MOSTLY RAIN BUT WITH PERIODS
OF SNOW WILL CONTINUE THROUGH MUCH OF THE UPCOMING WORK WEEK.

IDZ001-004-WAZ037-038-042-041400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
600 AM PST FRI FEB 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STEADY SNOW WILL DEVELOP OVER THE REGION TODAY AND CONTINUE
THROUGH TONIGHT. HEAVY SNOW ACCUMULATIONS ARE LIKELY OVER THE
MOUNTAINS AND VALLEYS OF NORTHEAST WASHINGTON AND THE IDAHO
PANHANDLE WITH MODERATE TO HEAVY SNOW ACCUMULATIONS OVER THE
CASCADES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLOW TRANSITION FROM SNOW TO A WINTRY MIX OR RAIN IS EXPECTED
ON SATURDAY IN THE SOUTHERN VALLEYS...WITH HEAVY SNOW CONTINUING
IN THE MOUNTAINS MAKING TRAVEL ACROSS AREA PASSES TREACHEROUS. IN
THE METHOW VALLEY AND VALLEYS NEAR CANADA COLDER AIR WILL REMAIN
IN PLACE WHERE A FOOT OR MORE OF SNOW WILL BE POSSIBLE.

THE ACTIVE WEATHER PATTERN FEATURING VALLEY RAIN BUT WITH PERIODS
OF SNOW...AND CONTINUED MOUNTAIN SNOW WILL CONTINUE THROUGH MUCH
OF THE UPCOMING WORK WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
February 3, 8:00 AM PST to February 4, 1:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Northport recorded 6.3 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
February 3, 8:00 AM PST to February 4, 1:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer at Boundary Dam recorded 7.5 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
February 3, 8:00 AM PST to February 4, 9:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Clayton recorded 7 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
February 3, 9:00 AM PST to February 4, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Northport recorded 4.8 inches of new snow.

Heavy Snow, Spokane Area

When
February 3, 10:00 AM PST to February 4, 12:00 PM PST
Where
Spokane Area forecast zone
Reported by
COOP Observer
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The NWS office in Airway Heights recorded 4.6 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
February 3, 10:00 AM PST to February 4, 10:00 AM PST
Where
Spokane Area forecast zone
Reported by
Official NWS Observations
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The NWS observer at the Spokane International Airport measured 8.3 inches of new snow from this storm.

Heavy Snow, Spokane Area

When
February 3, 10:00 AM PST to February 4, 7:00 AM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer near Marshall measured 10 inches of new snow.

Heavy Snow, Spokane Area

When
February 3, 10:00 AM PST to February 4, 9:00 AM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer 5 miles north of Spokane measured 7 inches of new snow.

Heavy Snow, Spokane Area

When
February 3, 10:00 AM PST to February 4, 8:00 AM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer 11 miles north of Davenport measured 4.1 inches of new snow.

Heavy Snow, Spokane Area

When
February 3, 10:00 AM PST to February 4, 8:00 AM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer at Nine Mile Falls measured 6.6 inches of new snow.

Heavy Snow, Northeast Mountains

When
February 3, 10:00 AM PST to February 6, 5:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The 49 North Ski Resort reported a three day total of 34 inches of new snow accumulation.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677447, 677448, 677449, 677443, 677428, 677431, 677432, 677434, 677435, 677436, 677438.